Alabama, 2008

Rip Current in Alabama, April 6, 2008

April 6, 2008 · NWS MOB · 1 event in 1 county or zone

A 40 year old male from out of town drowned after he got caught in a rip current off the Dauphin Island fishing pier.

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

A 40 year old male from out of town drowned after he got caught in a rip current off the Dauphin Island fishing pier.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Apr 6, 4:15 AM CST, 6 hours 15 minutes earlier.

Area forecast discussion, Apr 6, 4:15 AM CST, 6 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
515 AM CDT SUN APR 6 2008

.SHORT TERM...TODAY AND TONIGHT...A LOW CLOUD CANOPY COVERING THE
FORECAST AREA THIS MORNING WILL GRADUALLY ERODE FROM NORTHWEST TO
SOUTHEAST AS DAYTIME MIXING UNFOLDS. THE CLOUDS HOWEVER WILL BE HARD
TO ERODE SOUTHEAST OF I-65 AS A FRONTAL BOUNDARY OVER THE COASTAL
WATERS DRIFTS NORTHWARD...SO KEPT MOSTLY CLOUDY WORDING IN. ISOLATED
SHOWERS FORMING NORTH OF THE BOUNDARY WILL DRIFT NORTHWARD INTO THE
COASTAL SECTIONS...AND POSSIBLY INTO SOUTH CENTRAL ALABAMA. NEAR
NORMAL TEMPERATURES IN THE UPPER 70S SHOULD OCCUR. THE LOW CLOUDS
SHOULD EXPAND SLOWLY BACK TO THE NORTHWEST AFTER SUNSET...WITH
SHOWERS ENDING AS FRONT DISSIPATES. RAISED OVERNIGHT LOWS A FEW
DEGREES ABOVE MAV GUID DUE TO EXPECTED CLOUD COVER MOST OF THE
NIGHT. /22

&&

.LONG TERM...BY 12Z THU SFC RIDGE OVER THE MID ATLANTIC REGION
STRENGTHENS AND BUILDS SOUTHWARD ACROSS THE SE CONUS AND CENTRAL
GULF STATES. THIS PATTERN GIVES WAY TO A MODERATE NORTHEASTERLY FLOW
THROUGH EARLY MON AFT FOLLOWED BY A WEAK RETURN FLOW MAINLY
DEVELOPING FROM DAYTIME HEATING INLAND AND COOLER TEMPS ALONG THE
COAST. BY LATE MON AFTERNOON A WEAK SEABREEZE BOUNDARY IS NOTED OVER
THE SOUTHERN HALF OF THE CWFA GIVING WAY TO INCREASED MOISTURE
CONVERGENCE IN THE LOWER LEVELS MAINLY ACROSS COASTAL AND INLAND
COASTAL AREAS LATE MON AFTERNOON AND MON EVENING. AS A RESULT HAVE
INTRODUCED A SMALL POP IN THESE AREAS MENTIONED. THIS PATTERN IS
DEPICTED WELL BY BOTH THE NAM AND GFS ON MON WITH THE NAM SLIGHTLY
WETTER THEN THE GFS. FOR THE REMAINDER OF THE WEEK RETURN FLOW
BUILDS SLOWLY TUE THROUGH FRI WITH A SERIES OF SHORTWAVE TROFS
TRACKING EASTWARD ACROSS THE CENTRAL GULF STATES AND SE CONUS...
AIDING IN INCREASED LIFT AND MID FORCING FOR SCT POPS BY MIDWEEK.
FURTHER SOUTH OVER THE NE AND NORTH CENTRAL GULF A WEAK PERTURBATION
MOVES WEST AND NORTHWEST WITH DEEP RETURN FLOW ON WED. WITH THIS THE
BEST CHANCE FOR SIGNIFICANT RAIN DURING THE WEEK LOOKS TO BE WED AFT
AND WED EVENING WITH THE HIGHEST POPS FOR MUCH OF THE REGION DURING
THE EVENING HOURS. RETURN FLOW CONTINUES FOR THE REMAINDER OF THE
WEEK BUILDING ON FRI AS DEEPENING TROF AND SIGNIFICANT COLD FRONT
OVER THE CENTRAL CONUS BEGINS TO MOVE EAST. THIS PATTERN WILL
EVENTUALLY GIVE WAY TO SCATTERED TO POSSIBLY NUMEROUS SHOWERS AND
THUNDERSTORMS FRI NIGHT CONTINUING INTO EARLY SAT. DUE TO THE DECENT
RAINS YESTERDAY AND LAST NIGHT...RESULTING IN BETTER THAN AVERAGE
MOISTURE ON THE GROUND...PATCHY FOG WILL BE POSSIBLE EACH NIGHT
POSSIBLY BECOMING DENSE AT TIMES BY MID WEEK. WITH CONTINUE TO USE
THE CURRENT 00Z MEX GUIDANCE FOR TEMPS IN THE EXTENDED PDS.
/32

&&

.MARINE...A FRONTAL BOUNDARY EXTENDING FROM NEAR PANAMA CITY TO 50
MILES SOUTH OF THE MISSISSIPPI RIVER DELTA WILL DRIFT NORTHWARD
TODAY AND THEN GRADUALLY DISSIPATE TONIGHT AND MONDAY. ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS FORMING ALONG THE BOUNDARY WILL
DRIFT NORTHWARD...WITH THE HIGHEST CONCENTRATION JUST SOUTH OF THE
BOUNDARY. A SURFACE RIDGE WILL THEN BECOME RE-ESTABLISHED ACROSS THE
SOUTHEAST STATES BY TUESDAY...BRINGING A MODERATE EAST TO SOUTHEAST
WIND AND BUILDING SEAS THROUGH MIDWEEK. /22

&&

.FIRE WEATHER...AFTERNOON RELATIVE HUMIDITIES LOOK TO REMAIN ABOVE
CRITICAL THRESHOLDS TODAY BUT MAY NEED TO BE CLOSELY MONITORED
ESPECIALLY WELL INLAND AWAY FROM THE COAST. OTHERWISE...NO CONCERNS
FOR THE REMAINDER OF THE WEEK. /32

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      78  57  82  58 /  10  05  20  10
PENSACOLA   76  60  79  60 /  20  10  20  10
DESTIN      75  61  78  62 /  20  10  20  10
EVERGREEN   78  55  82  54 /  10  10  05  05
WAYNESBORO  79  54  83  55 /  10  10  05  05
CAMDEN      79  54  82  54 /  10  10  00  00

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Apr 6, 5:45 AM CST, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
645 AM CDT SUN APR 6 2008

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-071200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
645 AM CDT SUN APR 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF INLAND SOUTHEAST
MISSISSIPPI...SOUTHWEST ALABAMA...THE WESTERN FLORIDA
PANHANDLE...AND THE ADJACENT COASTAL WATERS OF ALABAMA AND NORTHWEST
FLORIDA.

.DAY ONE...TODAY THROUGH TONIGHT...

STANDING WATER WILL CONTINUE TO GRADUALLY DRAIN FROM POOR DRAINAGE
AND LOW LYING AREAS WITH RAIN SWOLLEN CREEK BEDS SLOWLY SUBSIDING
AFTER LAST NIGHTS HEAVY DOWNPOURS.  SEVERAL SWOLLEN RIVERS IN
EXTREME SOUTHWEST ALABAMA AND THE NORTHWEST FLORIDA PANHANDLE WILL
CONTINUE TO GRADUALLY SUBSIDE.

A HEIGHTENED SEA STATE OVER THE COASTAL WATERS WITH SIGNIFICANT
WAVES UP TO 5 FEET MAY PROVIDE A LOW TO MODERATE IMPACT ON SMALL
CRAFT OPERATING ON THE COASTAL WATERS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

AN INCREASING SOUTHEASTERLY WIND AND BUILDING SEAS ON TUESDAY
THROUGH THURSDAY WILL BRING INCREASED HAZARDS FOR BOATERS AND AN
INCREASED RISK OF DANGEROUS RIP CURRENTS ALONG AREA BEACHES. A COLD
FRONT WILL ADVANCE SOUTHEAST THROUGH THE AREA ON FRIDAY...BRINGING
THE POTENTIAL OF STRONG TO SEVERE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS AND EMERGENCY MANAGEMENT ACROSS THE SOUTHERN AND
EASTERN PORTIONS OF THE AREA SHOULD NOT BE NEEDED THROUGH TONIGHT.

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Lower Mobile

When
April 6, 10:30 AM CST to 10:35 AM CST
Where
Lower Mobile forecast zone
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Lower Mobile2008-04-0640MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2008Every state in 2008This day in weather historyWarnings in Alabama, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 94465.